Alert archive / Texas / Red Flag Warnings in 2024

Red Flag Warning 13, NWS Lubbock, TX

April 15, 20248 counties in Texas

NWS Lubbock, TX issued this red flag warning at Apr 15, 2024, 2:33 AM CDT for 8 counties in Texas. It took effect at Apr 15, 2024, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 2024, 2:33 AM CDT (07:33 UTC)
In effect from
Apr 15, 2024, 12:00 PM CDT
Expired
Apr 15, 2024, 8:00 PM CDT
In force
8 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Castro County, TX, Cochran County, TX, Hockley County, TX, Lamb County, TX, Parmer County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 73 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 7.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2024-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2024-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4947 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

210 
WWUS84 KLUB 150733
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
233 AM CDT Mon Apr 15 2024

TXZ021-022-027-028-033-034-039-040-160100-
/O.UPG.KLUB.FW.A.0015.240415T1700Z-240416T0100Z/
/O.NEW.KLUB.FW.W.0013.240415T1700Z-240416T0100Z/
Parmer-Castro-Bailey-Lamb-Cochran-Hockley-Yoakum-Terry-
233 AM CDT Mon Apr 15 2024

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR FOR STRONG WINDS AND LOW RELATIVE HUMIDITY
FOR THE EXTREME SOUTHWESTERN TEXAS PANHANDLE AND WESTERN SOUTH
PLAINS

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect from noon today to 8 PM CDT this
evening. The Fire Weather Watch is no longer in effect. 

* Timing...Today from noon to 8 PM.

* Wind...Southwest at 25 to 30 mph.

* Humidity...5 to 10 percent.

* Fuels...Dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Apr 15, 2:25 AM CDT, 8 minutes earlier.

Area forecast discussion, Apr 15, 2:25 AM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
225 AM CDT Mon Apr 15 2024

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.SHORT TERM...
(Today and tonight)
Issued at 225 AM CDT Mon Apr 15 2024

A mid/upper low located just northeast of Las Vegas, NV early this
morning will move northeastward over southeastern Utah this
morning and then to the Colorado Front Range this afternoon. In
response, surface cyclogenesis in the lee of the Front Range this
morning will result in a deepening surface low that will move
northeastward toward western Nebraska. This will result in a
dryline pushing eastward into the forecast area late morning
followed by movement to near or even just east of the Caprock
escarpment this morning. Good low level moisture advection ahead
of the dryline on breezy south winds will provide the fuel for any
potential thunderstorm development. However, models continue to
suggest a strong capping inversion will remain in place through
the afternoon in the warm sector. Very late day mid level support
may be sufficient for isolated to scattered thunderstorm
development either side of 00Z should enough cooling aloft whittle
away the cap. Hi-res convective models give the best chance for
this to occur across the far southeastern corner of the forecast
area. The previous forecast package was trending this direction,
and 00Z model guidance supports further trimming PoPs, maintaining
20-40 percent across about the eastern/southeastern third of the
forecast area. MUCAPE of 1500-2500 J/kg and robust shear per 0-6
km bulk parameter progged at 65-75 kts. Thus isolated supercell
potential will exist on the condition of convective initiation
with very large hail and damaging wind gusts still seen as the
primary threats. Otherwise, NBM looks fine with other forecast
elements.

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 225 AM CDT Mon Apr 15 2024

Surface winds will gradually decrease through tomorrow afternoon as
the upper low moves eastward from the Central Plains into the
Midwest. A weak cool front will push into the region behind the
passage of the upper low tomorrow night which will drop overnight
lows into the mid 40s/50s. Surface winds will return to a more
southerly direction Wednesday morning in response to a surface low
developing over Colorado. An upper low across southern Canada will
push a much stronger cold front southward by late week. Models are
in fairly good agreement with having the FROPA through the FA by
Thursday afternoon. Models differ on the pressure gradient/rises
behind the front. The ECMWF shows an average of 6-7 mb over 6 hours
while the GFS shows and average of 10 mb per 6 hours. While both
would result in breezy northerly winds, the GFS solution would
provide 5+ knots stronger winds than the ECMWF. Models continue to
bring an upper shortwave trough across the Desert Southwest Saturday
that could provide the region with widespread rainfall. The ECMWF is
currently the most bullish with precip chances.

&&

.AVIATION...
(06Z TAFS)
Issued at 1252 AM CDT Mon Apr 15 2024

An upper level low will move out of the Great Basin to the
Colorado Rockies today with surface cyclogenesis on the central
High Plains leading to breezy to windy conditions across the
forecast area, generally from the south ahead of a dryline and
southwest to west behind the dryline this afternoon. Questions
still abound regarding TS potential at KCDS late day into evening.
Confidence remains low at this time and will keep mention out of
the TAF for now. Finally, despite low level warm, moist advection
signs point to stratus being fairly limited in coverage later
tonight toward sunrise or a bit after. The best chance for MVFR
ceilings likely to be at KCDS, but even then confidence not high
enough to add mention at this time.

&&

.FIRE WEATHER...
Issued at 225 AM CDT Mon Apr 15 2024

West of the dryline will bring very dry air and gusty west-
southwest winds. Forecast relative humidity of near 5 percent
across the western two columns of counties will combine with
20-foot wind speeds of 20-30 mph resulting in RFTI values of 7-8.
TFS forecast fuel danger of very high there as well. This could
push eastward another column of counties, although RFTI falls of
to 5-6 and fuels appear to be in a little better shape. Will
convert the Fire Weather Watch to a Red Flag Warning and will hold
off on adding any counties at this time.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 8 PM CDT this evening for
TXZ021-022-027-028-033-034-039-040.

&&

SHORT TERM...07
LONG TERM....51
AVIATION...07
Hazardous weather outlook, Apr 14, 2:36 PM CDT, 11 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
236 PM CDT Sun Apr 14 2024

TXZ021>044-151945-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
236 PM CDT Sun Apr 14 2024

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Severe thunderstorms will be possible off the Caprock late Monday
afternoon through Monday night. Damaging wind gusts and very large
hail are expected to be the primary hazards.

Elevated to critical fire danger is expected in the western South
Plains and extreme southwestern Texas Panhandle on Monday. A Fire
Weather Watch is in effect Monday afternoon and evening for the
extreme southwestern Panhandle and the western South Plains.

Elevated fire weather conditions are possible across most of the
region on Tuesday.

Thunderstorm chances return to the region on Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Monday.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 5:57 PM CDTSevere Thunderstorm WarningLUBKing, Stonewall48 min
Apr 15, 6:32 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBKing, Stonewall28 min

Nearby

Red Flag Warnings in Texas, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.